Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jul 21, 2021, 11:15 PM MST for Pinal County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2021, 11:15 PM MST (06:15 UTC)
- Expired
- Jul 22, 2021, 12:00 AM MST
- In force
- 45 min
- Issued by
- NWS Phoenix, AZ
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 20 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 6.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 760 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 3156 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
639 WWUS85 KPSR 220615 SPSPSR Special Weather Statement National Weather Service Phoenix AZ 1115 PM MST Wed Jul 21 2021 AZZ551-553-555-220700- Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ- Apache Junction/Gold Canyon AZ- 1115 PM MST Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL MIDNIGHT MST... At 1115 PM MST, Doppler radar was tracking a strong thunderstorm over San Tan Valley, or 11 miles north of Coolidge, moving northwest at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Queen Creek, Blackwater, Chandler Heights, Magma, San Tan Mountain Park, San Tan Valley and Seville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3310 11139 3302 11157 3323 11180 3332 11149 TIME...MOT...LOC 0615Z 129DEG 12KT 3315 11155 $$ CK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 21, 10:44 PM MST, 31 minutes earlier.
Area forecast discussion, Jul 21, 10:44 PM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1044 PM MST Wed Jul 21 2021
.UPDATE...
Aviation discussion update.
&&
.SYNOPSIS...
Abundant monsoon moisture will continue to bring daily
chances for at least isolated to scattered showers and thunderstorms
across much of Arizona. Near normal temperatures are favored today,
but will be followed by below normal temperatures late this week and
through the weekend. Widespread showers and storms are expected late
this week and into the weekend as a more organized weather system is
expected to affect the region. Storms will be capable of producing
both locally heavy rain, strong winds, and blowing dust. A Flash
Flood Watch has been issued for most of central and eastern Arizona
beginning Thursday afternoon and evening.
&&
.DISCUSSION...
A very active pattern is shaping up across Arizona now through this
weekend. Near-record amounts of moisture for the date were observed
in this morning's soundings, with Phoenix featuring 1.92 inches of
precipitable water. Residual cloud cover is present across south-
central Arizona, but still plenty of breaks to warm temperatures up.
We were already off to a warm start this morning as Phoenix bottomed
out at 92 degrees - which would set a new high minimum temperature
record if it holds through midnight.
SPC objective mesoanalysis shows the air mass is plenty unstable to
support thunderstorm development across the deserts, with MLCAPE
values approaching 2000 J/kg. Visible satellite imagery confirms
this with areas of agitated cumulus developing over the lower
deserts, while more vigorous convective development is occurring
over the higher terrain. The SPC Day 1 convective outlook is
highlighting a marginal risk for damaging winds over the lower
deserts of Arizona, and this seems reasonable given observational
trends and CAM guidance. Isolated to scattered thunderstorms will
develop earlier than normal (given the very moist and weakly capped
air mass) with the potential for locally heavy rainfall, strong
winds, and blowing dust. A Blowing Dust Advisory has been issued
mainly west of Phoenix towards the Colorado River. This area has a
more robust signal for organized convective outflows and strong
winds. Additionally, a localized flood risk cannot be ignored today,
especially over southwest Arizona, which is consistent with the WPC
Excessive Rainfall Outlook highlighting a slight risk today.
Thursday into this weekend has the potential to be one of the most
active, if not the most active, periods of this year's monsoon as
the closed low over TX slowly retrogrades westward into the Desert
Southwest. PV anomalies associated with a modest midlevel jet streak
ahead of the low late this week and the enhanced dynamics with the
low as it moves over the area this weekend will likely lead to to
widespread showers and thunderstorms. A few of the hi- res model
runs this morning are already suggesting widespread storms
developing Thursday afternoon in the AZ high terrain and spreading
into lower elevations in the evening and overnight hours. Multiple
rounds of showers and thunderstorms are expected to continue through
the weekend as the upper low eventually passes over AZ and southern
CA and eventually merges with another low expected to develop in the
eastern Pacific early next week. The primary concern during this
timeframe will be flash flooding, as PWATs are expected to remain
above seasonal norms to near record levels. A Flash Flood Watch has
been issued for most of the eastern two-thirds of AZ beginning
Thursday afternoon that runs through Saturday evening. Expansion
further west is still possible, but at this time the highest PoPs
and greatest QPF from the NBM and other global models are in the
watch area. Based on the QPF forecast, could also see rises in
rivers or large creeks like Tonto Creek which CBRFC is currently
forecasting to reach action stage. In addition to the flooding
concerns, organized storms and storm complexes will be possible,
especially Thursday and Friday. Strong to severe winds will be the
primary threat.
Temperatures on Thursday will top out near seasonal normals before
dropping several degrees as the storm chances increase and the
upper low moves into the area. Latest NBM has Friday though
Sunday as the coolest, with the potential for 4 consecutive
sub-100 degree days beginning Friday. NBM is even supporting a
20-30% chance for sub-90 degree highs for Phoenix on Saturday and
Sunday. Temperatures should warm back up during early next week
as the pattern continues to shift with ensemble guidance
supporting a transition to increased south to southwest flow and a
gradual drying trend.
&&
.AVIATION...Updated at 0544Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Cluster of showers/storms moving through southeast Phoenix.
Anticipate this trend to continue the next 1-3 hours. Anticipate
gusty outflow winds though not seeing visibility reduction
(outside of RA) at this time. Once storms move through, flow will
be easterly into the morning.
Another round of strong storms is possible Thursday evening.
Current data suggest strong storms forming east of Phoenix in the
00Z-03Z window, then moving into the metro area 04Z-08Z. Strong
winds and heavy rain are possible. There is potential for activity
to continue into Friday morning.
Southeast California/Southwest Arizona including KIPL and KBLH:
Southerly flow will continue through the overnight hours with
mid/high clouds passing through. Gusty southeast winds will be
possible, especially through the Imperial Valley, due to winds
associated with distant thunderstorms arrive. For Thursday,
thunderstorms may develop over the coastal mountains after 21Z,
with a low (20%) potential of moving into the Imperial Valley. At
a minimum, gusty west winds from the storms will occur.
&&
.FIRE WEATHER...
Saturday through Wednesday: Lower than normal afternoon temperatures
and ample monsoonal moisture will persist. A very active period for
thunderstorms will persist into at least Saturday. Threats from
storms will continue to involve locally heavy rainfall and flash
flooding along with strong outflow winds and localized downbursts
within storms. A Flash Flood Watch is in effect through Saturday
evening for south-central and eastern Arizona. Significant flooding
may be experienced on previously burned areas of Gila County.
Isolated to scattered thunderstorms continue Sunday into next week
with the potential for locally heavy rainfall continuing. Storm
activity is anticipated to spread as far west as southeast
California, especially on Sunday and Monday with most storms having
good potential for wetting rain (0.10" or more).
Min RH levels are expected to be in the 30-45% range across south-
central Arizona (45-60% higher terrain of south-central AZ) and 25-
35% across southeast California and southwest Arizona through
Monday. Max RH levels, outside of storms, will be 55-70% most places
(60-90% higher terrain of south-central AZ). Tuesday and Wednesday
will see gradual drying conditions. Apart from thunderstorms, winds
will favor familiar diurnal patterns.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from Thursday afternoon through Saturday
evening for AZZ534-537>546-548>551-553>555-559.
Flash Flood Watch from Thursday afternoon through Saturday
evening for AZZ547-552-556>558-560>563.
CA...None.
&&
DISCUSSION...Rogers/Benedict
AVIATION...Iniguez
FIRE WEATHER...Rogers/KuhlmanIn the hours before
Special weather statement, Jul 21, 7:10 PM MST, 4 hours 5 minutes before
Special Weather Statement National Weather Service Phoenix AZ 710 PM MST Wed Jul 21 2021 AZZ530-531-533-CAZ569-220300- Kofa AZ-Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA- 710 PM MST Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ AND RIVERSIDE COUNTIES UNTIL 800 PM MST/800 PM PDT/... At 709 PM MST/709 PM PDT/, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Blythe, or 35 miles north of Martinez Lake, moving north at 5 mph. Wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of west central La Paz and Riverside Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3342 11435 3339 11456 3358 11463 3362 11433 TIME...MOT...LOC 0209Z 170DEG 5KT 3348 11447 CK
Special weather statement, Jul 21, 10:11 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1011 PM MST Wed Jul 21 2021
AZZ552-553-555-220600-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
1011 PM MST Wed Jul 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 1100 PM MST...
At 1011 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Boyce Thompson Arboretum, or 9 miles southwest of
Superior, moving west at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Florence, Florence Junction, Queen Valley, Boyce Thompson Arboretum,
Gold Camp and Valley Farms.
This includes the following highways...
US Highway 60 between mile markers 205 and 223.
AZ Route 79 between mile markers 129 and 150.
AZ Route 177 between mile markers 163 and 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3315 11109 3300 11130 3297 11135 3296 11150
3339 11142 3325 11107 3323 11107
TIME...MOT...LOC 0511Z 086DEG 7KT 3317 11119
CKSpecial weather statement, Jul 21, 10:23 PM MST, 52 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1023 PM MST Wed Jul 21 2021 AZZ543-544-546-548-220600- Scottsdale/Paradise Valley AZ-East Valley AZ-Central Phoenix AZ- North Phoenix/Glendale AZ- 1023 PM MST Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1100 PM MST... At 1023 PM MST, Doppler radar was tracking a strong thunderstorm near Camelback Mountain, or near Paradise Valley, moving west at 5 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Phoenix, Scottsdale, Tempe, Paradise Valley, Tempe Marketplace, Papago Park, Piestewa Peak Park, North Mountain Park, Arizona State Fairgrounds, Downtown Phoenix, Downtown Scottsdale, Arizona State University, Camelback Mountain and Sky Harbor Airport. This includes the following highways... AZ Interstate 10 between mile markers 144 and 152. AZ Interstate 17 between mile markers 195 and 198. AZ Route 51 between mile markers 1 and 9. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3357 11187 3342 11189 3340 11210 3359 11210 TIME...MOT...LOC 0523Z 086DEG 6KT 3348 11200 CK
Special weather statement, Jul 21, 10:39 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1039 PM MST Wed Jul 21 2021
AZZ547-549-551-552-555-558-220615-
Fountain Hills/East Mesa AZ-Southeast Valley/Queen Creek AZ-
Apache Junction/Gold Canyon AZ-Superior AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
1039 PM MST Wed Jul 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1115 PM MST...
At 1039 PM MST, Doppler radar was tracking a strong thunderstorm near
Canyon Lake, or 9 miles north of Gold Canyon, moving west at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mesa, Apache Junction, Gold Canyon, Canyon Lake, Superstition
Mountains, Gold Camp, Kings Ranch, Lost Dutchman State Park,
Goldfield and Tortilla Flat.
This includes US Highway 60 between mile markers 193 and 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3367 11148 3354 11122 3330 11137 3335 11163
3336 11163
TIME...MOT...LOC 0539Z 107DEG 15KT 3349 11141
CKSpecial weather statement, Jul 21, 11:12 PM MST, 3 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1112 PM MST Wed Jul 21 2021 AZZ541-542-544-546>549-555>558-220700- Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ- Mazatzal Mountains AZ-Tonto Basin AZ-Cave Creek/New River AZ- East Valley AZ-Apache Junction/Gold Canyon AZ-Deer Valley AZ- Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ- North Phoenix/Glendale AZ- 1112 PM MST Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL COUNTIES UNTIL MIDNIGHT MST... At 1112 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from Paradise Valley to near Apache Lake. Movement was northwest at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Phoenix, Mesa, Scottsdale, Tempe, Apache Junction, Fountain Hills, Paradise Valley, Sugarloaf Mountain, Tempe Marketplace, Papago Park, Piestewa Peak Park, Deer Valley Airport, Granite Reef Dam, Falcon Field Airport, Salt River Indian Community, Lost Dutchman State Park, Goldfield, Usery Mountain Park, Canyon Lake and Downtown Scottsdale. This includes the following highways... AZ Route 51 between mile markers 8 and 15. AZ Route 87 between mile markers 175 and 207. AZ Route 202 between mile markers 4 and 26. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3371 11210 3374 11120 3347 11108 3342 11196 TIME...MOT...LOC 0612Z 151DEG 12KT 3353 11197 3357 11131 CK
Special weather statement, Jul 21, 11:15 PM MST, 0 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1115 PM MST Wed Jul 21 2021 AZZ551-553-555-220700- Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ- Apache Junction/Gold Canyon AZ- 1115 PM MST Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL MIDNIGHT MST... At 1115 PM MST, Doppler radar was tracking a strong thunderstorm over San Tan Valley, or 11 miles north of Coolidge, moving northwest at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Queen Creek, Blackwater, Chandler Heights, Magma, San Tan Mountain Park, San Tan Valley and Seville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3310 11139 3302 11157 3323 11180 3332 11149 TIME...MOT...LOC 0615Z 129DEG 12KT 3315 11155 CK
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:37 PM MST | Special Weather Statement | PSR | Yuma | 38 min |
| Jul 21, 5:41 PM MST | Special Weather Statement | PSR | 49 min | |
| Jul 21, 6:18 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 42 min |
| Jul 21, 6:20 PM MST | Special Weather Statement | PSR | Gila | 40 min |
| Jul 21, 6:47 PM MST | Special Weather Statement | PSR | 43 min | |
| Jul 21, 6:59 PM MST | Special Weather Statement | PSR | Yuma | 46 min |
| Jul 21, 7:06 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Jul 21, 7:10 PM MST | Special Weather Statement | PSR | La Paz | 50 min |
| Jul 21, 7:17 PM MST | Areal Flood Advisory | PSR | Yuma | 44 min |
| Jul 21, 7:40 PM MST | Dust Storm Warning | PSR | Yuma | 35 min |
| Jul 21, 8:01 PM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Jul 21, 8:13 PM MST | Dust Storm Advisory | PSR | Yuma | 47 min |
| Jul 21, 9:06 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 39 min |
| Jul 21, 10:06 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 39 min |
| Jul 21, 10:11 PM MST | Special Weather Statement | PSR | Pinal | 49 min |
| Jul 21, 10:23 PM MST | Special Weather Statement | PSR | Maricopa | 37 min |
| Jul 21, 10:25 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 16 min |
| Jul 21, 10:39 PM MST | Special Weather Statement | PSR | 36 min | |
| Jul 21, 10:51 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 24 min |
| Jul 21, 11:12 PM MST | Special Weather Statement | PSR | 48 min | |
| Jul 22, 12:28 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 22, 12:32 AM MST | Areal Flood Advisory | PSR | Maricopa | 118 min |
| Jul 22, 3:06 PM MST | Special Weather Statement | PSR | 54 min | |
| Jul 22, 3:43 PM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Jul 22, 3:58 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Jul 22, 4:30 PM MST | Dust Storm Advisory | PSR | Yuma | 41 min |
| Jul 22, 4:53 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 22, 4:00 PM MST | Special Weather Statement | PSR | Imperial | 60 min |
| Jul 22, 4:40 PM MST | Areal Flood Advisory | PSR | Imperial | 3 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.